On Air Now

Listen

Listen Live Now » 101.1 FM Green Bay, WI

Weather

Current Conditions(Green Bay,WI 54303)

More Weather »
48° Feels Like: 48°
Wind: NNE 3 mph Past 24 hrs - Precip: 0”
Current Radar for Zip

Today

Sunny 69°

Tonight

Partly Cloudy 43°

Tomorrow

Partly Cloudy 58°

Alerts

FDA warns against codeine use in children after tonsillectomy

WASHINGTON (Reuters) - U.S. health regulators on Wednesday issued the strongest possible warning to physicians to avoid prescribing codeine to children after surgery to remove tonsils, adenoids or both.

The U.S. Food and Drug Administration said in a posting on its website that deaths have occurred after surgery in children with obstructive sleep apnea who received codeine for pain relief following such surgeries. Codeine is converted to morphine by the liver.

"These children had evidence of being ultra-rapid metabolizers of codeine, which is an inherited ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body," the agency said.

The new boxed warning, the strongest available, will be added to the label of codeine-containing products. The labels will also include a recommendation that the drugs not be used in these patients in this setting.

The FDA announced last August it was reviewing the safety of codeine due to deaths and serious side effects in children. The agency found that many of these events occurred in children with obstructive sleep apnea.

These patients may already have underlying breathing problems that made them particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine, the agency said.

(Reporting By Toni Clarke; Editing by Gerald E. McCormick)

Comments